(HealthDay News) — Bisphosphonate use, especially over a long duration, is associated with increased risk for atypical femoral fracture, according to a study published in the New England Journal of Medicine.
Jörg Schilcher, MD, PhD, from Linköping University in Sweden, and colleagues examined the risk for atypical femoral fracture during and after bisphosphonate use. Radiographs of 5,342 women and men aged 55 years and older with a femoral shaft fracture were reviewed; 172 patients were found to have an atypical fracture.
The age-adjusted relative risk for an atypical fracture with bisphosphonate use was 55.2 among women and 54.1 among men in the cohort analysis. The absolute risk was three-fold higher for women than men; among bisphosphonate users, the relative risk for women vs. men was 3.1.
Among women, the risk of atypical fracture increased progressively with duration of use, with a relative risk of 126.0 after at least 4 years of use. Short-term bisphosphonate use correlated with an increased risk for atypical fracture in case-control analysis, with a multivariable-adjusted odds ratio of more than 116.4 for duration of use of at least 4 to 5 years.
The risk for atypical fracture was 3.6 for women vs. men in multivariable-adjusted analysis.
“Oral bisphosphonates might do more harm than good if given to patients without an evidence-based indication, and the evidence base for treatment over many years is weak,” the researchers wrote.